Erowid References Database
Berar A, Allain JS, Allard S, Lefevre C, Baert A, Morel I, Bouvet R, Gicquel T.
“Intoxication with 3-MeO-PCP alone: A case report and literature review”.
Medicine (Baltimore). 2019 Dec 07;98(52):e18295.
RATIONALE: 3-Methoxyphencyclidine (3-MeO-PCP) is a new psychoactive substance derived from phencyclidine. Although it can lead to severe intoxications, the main manifestations and optimal management have not been well characterized. Here, we report 2 cases of 3-MeO-PCP intoxication in the same patient, and summarize the manifestations of this intoxication reported in literature.
PATIENT CONCERNS: A 17-year-old male purchased a bag of 3-MeO-PCP on the Internet but took an oral dose (200?mg) that corresponds to the less active isomer 4-MeO-PCP. He developed high blood pressure (158/131 mm Hg), tachycardia (100 bpm), and neurological manifestations (confusion, hypertonia, nystagmus, and then agitation). A maculopapular rash appeared, although this may have been related to the administration of midazolam. Hyperlactatemia (2.6?mmol/L) was the main laboratory finding. Seven days later, he returned to the emergency department after sniffing 50?mg of 3-MeO-PCP. High blood pressure, tachycardia, and neurological manifestations (psychomotor impairment and dysarthria) were present but less severe than after the first intoxication.
DIAGNOSIS: In the first intoxication, the blood and urine 3-MeO-PCP concentrations were, respectively, 71.1?ng/mL and 706.9?ng/mL. Conventional toxicity tests were all negative. In the second intoxication, biological samples were not available.
INTERVENTIONS: In the first intoxication, treatment consisted of intravenous hydration and midazolam. The patient was transferred to an intensive care unit for monitoring. After the second intoxication, he was monitored for 12?hours.
OUTCOMES: The patient's condition improved quickly in both cases.
LESSONS: These cases provide additional information on the manifestations of 3-MeO-PCP intoxication. These manifestations are mainly cardiovascular (high blood pressure, tachycardia) and neurological. The fact that second (50?mg) intoxication was less severe than the first (200?mg) is suggestive of a dose-effect relationship for 3-MeO-PCP. The first case also emphasizes the risk of dosing errors caused by the similarity between the names "3-MeO-PCP" and "4-MeO-PCP."
[ Cite HTML